Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Can I overtake an antibotic?
|wondering44 - Wed Nov 12, 2008 3:12 pm||
I recently had severe sepsis due to a urinary tract infection I didn't know that I had. My doctor started out with IV treatments but now I am on ciprofloxacn. It's a 500mg dose once per day. I have been on this medication for 12 days. I am still experiencing some minor back pain and frequent urniation so my doctor has prescribed me an additonal 3 months of the medication. Is this too long to take an antibotic? If it's not working shouldn't my doctor try something else?
|Dr. Safaa Mahmoud - Thu Nov 13, 2008 4:46 pm||
Typical symptoms of UTI in adults are painful micturiton (dysuria) with sense of urinary urgency and frequency. Diagnosis is done by urine analysis and culture and sensitivity C&S. This will confirm the diagnosis and provide information about the most effective antibiotic therapy.
Did you mean with sepsis that you had fever, low blood pressure and low urine output due to the presence of the bacteria in your blood proved by blood culture and sensitivity tests? This is a serious situation and uncommon complication.
Or you had a complicated form of UTI with pyelonephritis?
In both conditions IV therapy and hospitalization are essential, and shifting to oral therapy is considered when safe, convenient and appropriate.
However, persistence of symptoms may indicate incomplete recovery from the infection.
Urinary tract infection (like most types of infections proved by analysis and culture) is always followed up with repeating the initial tests. For example if based on urine analysis and/or Blood culture, these tests should be repeated after the antibiotic course completion to make sure you are cleaned from the organism.
Ciprofloxacin is one of the antibiotics commonly used in UTI, the recommended dose ranges from 500 mg once daily to twice daily and based on the presence of complications the antibiotic course may last for 14 days.
Being on antibiotic for longer duration (as a prophylaxis) is considered in patients with underlying local defects and poor immunity that make them in high risk for recurrent attacks of infections. So, this is a decision physicians take based on detailed analysis and overall assessment of their patients.
However, there are always side effects from the prolonged use of antibiotics. For ciprofloxacin, a specific form of diarrhea is a common side effect from its use for long time.
I would advise you to follow up with your doctor, update him with your sysmptoms, he might recommend a new urine analysis. You also should discuss with him your concerns to better understand your situation.
Please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.